Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Mildly elevated ALT, AST. BP, cholesterol normal. Sign of danger?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
My latest blood results have the following scores starred as "not OK" -- Alkaline Phosphatase 112; AST/SGO 51; ALT/SGP 67, total protein 6.3, and CRP 10. I am 79 and have just had my annual physical. Blood pressure OK, cholesterol OK (am on lipitor), and doctor says he is not concerned about my health. But I want to know if the above results suggest a problem we are not attending to.
Posted Tue, 4 Jun 2013 in Liver and Gall Bladder
Answered by Dr. Pavan Kumar Gupta 2 hours later
Thanks for the query.
You have very mildly elevated levels of AST (SGOT) and ALT (SGPT).
Such type of mild elevations are extremely common on routine blood screening.
There are various causes for such elevations like ....
Consumtion of alcohol,diabetes,obesity,use of drugs like aspirin,anti cholesterol medications,anti depressants,herbal health products,certain anti biotics etc.
The most likely cause for little high liver enzymes in you seems to be due to use of aspirin,Lipitor and SERTRALINE.
Your reports are absolutely normal and so there is nothing to worry and that's why your doctor seems unconcerned by them.
Enjoy your life and it is really good that at this age,your parameters are excellent.
I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Mildly elevated ALT, AST. BP, cholesterol normal. Sign of danger? 43 hours later
Thank you for your thoughtful and reassuring answer.

I wonder if you could speak specifically to my CRP score of 10. I understand the range for normal is up to 3. I want to know:

1. What does a score of 10 signify?
2. If there anything you know I could do to reduce that score?

My doctor was hesitant to include the CRP in my blood work order, but I requested that he do so because I understand it is a good measure of inflammation and that inflammation is bad. He says he did not want to include it because we do not know what to do if the score is too high-- except worry! Do you have any ideas? Anything homeopathic that might help?

Thank you,XXXXXX
Answered by Dr. Pavan Kumar Gupta 6 hours later

Normally there is no CRP in blood serum.A high or  increasing amount of CRP in your blood suggests that you have an acute infection or inflammation. Although a result above 1 mg/dL is usually considered high for CRP, most infections and inflammations result in CRP levels above 10 mg/dL".
As a blood test,CRP is not specific.It's value is as a general indicator,not specific.
There are various other situations where you can find such types of high values like..
If you are overweight
If you are taking birth control pills
If you are using hormonal preparations
If you are using corticosteroids
If you are using aspirin or other types of pain killers 
If you are on anticholesterol medications.

Since you are already using aspirin,hormonal preparations and anti cholesterol medicine,your rise in CRP values seem to be because of this.
Any way there is nothing to worry and simply forget it.
Just keep your blood pressure and cholesterol in control and quit smoking,if you are doing it.
Above answer was peer-reviewed by
Follow-up: Mildly elevated ALT, AST. BP, cholesterol normal. Sign of danger? 21 hours later
I would like to ask a very different question: I have been using estrogen vaginal cream (estradiol) 0.1 MG/GM -- 2 grams three times a week -- for some years now. However, I worry about this because I wonder if contact with this cream will have any ill effects on my husband. I know that it is not good for men to have any additional estrogen in their bodies. My husband, who is 81, was diagnosed with prostate cancer about five years ago, but decided to forego treatment and his PSAs have stayed at about 6. His father died from breast cancer. I never use the cream on the nights I think we might have intercourse, but wonder how long the estrogen effect can last. Am I, as usual, worrying too much?? XXXXXX
Answered by Dr. Pavan Kumar Gupta 1 hour later
Although it can be possible for a male person to absorb estrogen from female during intercourse but it happens very rarely and specially if the sex is regular and vaginal cream is being applied before the sex.
Male can develop reduced libido,reduction of size of testicles or breast tissue growth.
If you are not using vaginal cream in night and if sex is not very regular,then chance of estrogen effect on male is very very less.
Just don't worry and relax.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor